Mississippi, 2010Strong Wind in Mississippi, March 1, 2010
March 1, 2010 · NWS JAN · 3 events in 3 counties and zones
On the evening of March 1st, an area of strong gusty winds between 40 and 50 mph, affected areas around Marion, Lamar, and Forrest Counties. This was caused by a tight pressure gradient behind an area of light to moderate rain which was moving eastward.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of March 1st, an area of strong gusty winds between 40 and 50 mph, affected areas around Marion, Lamar, and Forrest Counties. This was caused by a tight pressure gradient behind an area of light to moderate rain which was moving eastward. This can also be called a wake low. These strong winds knocked down some trees and power lines across Marion, Lamar, and Forrest Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 1, 3:45 PM CST, 3 hours 51 minutes earlier.
Area forecast discussion, Mar 1, 3:45 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CST MON MAR 1 2010
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...COOLER THAN NORMAL
TEMPERATURES WILL CONTINUE IN THE SHORT TERM WITH A WET START BUT
DRY WEATHER IS EXPECTED BY TUESDAY EVENING. CURRENTLY...SURFACE
ANALYSIS HAS THE LOW JUST OFF THE GULF COAST SOUTH OF LAKE CHARLES
LOUISIANA. WATER VAPOR IMAGERY/RUC ANALYSIS SHOWS THE CLOSED
MID-UPPER LEVEL LOW SPINNING OVER EAST CENTRAL TEXAS. TOGETHER THESE
LOWS WERE DRAWING NORTH PLENTY OF GULF MOISTURE RESULTING IN
WIDESPREAD RAIN OVER THE ARKLAMISS THIS AFTERNOON. THERE WAS AN
ISOLATED THUNDERSTORM THAT DROPPED SOME HAIL OVER HATTIESBURG AS IT
MOVED ACROSS SOUTHEAST MISSISSIPPI EARLIER THIS AFTERNOON. MODELS
INDICATE THAT THERE WILL CONTINUE TO BE A LITTLE ELEVATED
INSTABILITY AND MID LEVEL LAPSE RATE TO SUPPORT AN ADDITIONAL
THUNDERSTORM OR TWO IN OUR SOUTHEAST INTO THE EARLY EVENING. LIGHT
RAIN WILL CONTINUE OVER THE REMAINDER OF THE AREA UNTIL AFTER
MIDNIGHT WHEN SOME MIXTURE WITH LIGHT SNOW WILL BECOME POSSIBLE IN
THE NORTH. MODELS ARE IN REASONABLE AGREEMENT THAT THE MID-UPPER
LEVEL LOW WILL MOVE EAST ACROSS OUR CWA TONIGHT WHILE THE SURFACE
LOW TRACKS EAST ALONG THE GULF COAST. THE RUC IS SHOWING A -24C
TEMPERATURE IN THE CORE OF THE UPPER LOW THAT WILL BE MOVING OVER
OUR AREA. TEMPERATURES ALOFT WILL CONTINUE TO COOL OVER OUR AREA
TONIGHT AS THE LIGHT RAIN FALLS. THE SURFACE LOW WILL BE DEEPENING
AND INCREASING A COOL NORTHEAST WIND OVER OUR AREA AS WELL. WL
CONTINUE THE LAKE WIND ADVISORY FOR AREA LAKES TONIGHT...AND EXPAND
THE AREA NORTH AND EXTEND THE TIME THROUGH TUESDAY. CONCERNING SNOW
POTENTIAL FOR TONIGHT...THE 12Z GFS APPEARS TO BE AN OUTLIER
REGARDING THE INTENSITY OF THE MID-LEVEL DEFORMATION ZONE AND A
GREATER CHANCE OF MEASURABLE SNOW ACROSS OUR NORTHERN ZONES TUESDAY
MORNING. THE GFS IS THE ONLY MODEL THAT BRINGS THE WET BULB ZERO
HEIGHT SOUTH OF HIGHWAY 82. WL LEAN TOWARD A BLEND OF THE SREF/ECMWF
AND NAM WHICH OVERALL IS IN LINE WITH THE PREVIOUS FORECAST
REASONING. THE LIGHT RAIN SHOULD BEGIN TO MIX WITH LIGHT SNOW AFTER
MIDNIGHT IN OUR NORTHWEST AND THE MIXING LINE WITH SHIFT GRADUALLY
EAST THROUGH EARLY TUESDAY MORNING. SURFACE TEMPERATURES ARE
EXPECTED TO REMAIN ABOVE FREEZING AND ACCUMULATIONS MAY BE HARD TO
COME BY. WL MAINTAIN THE POSSIBILITY OF A HALF INCH OR LESS IN OUR
NORTHEAST MAINLY ON GRASSY SURFACES AS THE PRECIPITATION WILL LAST
THERE THE LONGEST IN CONJUNCTION WITH THE COOLEST TEMPERATURES. MOST
OF THE PRECIPITATION WILL END BY NOON TUESDAY BUT A FEW FLURRIES
WILL REMAIN POSSIBLE INTO THE EARLY AFTERNOON. DECENT CAA IS
EXPECTED IN THE WAKE OF THE LOWS TUESDAY BUT AFTERNOON HIGHS ARE
EXPECTED IN THE LOWER 40S NORTHEAST TO THE MID 40S SOUTH. ANOTHER
COLD NIGHT IS EXPECTED FOR TUESDAY NIGHT. THE WINDS WILL BECOME
LIGHTER DURING THE EVENING BUT DEEP NW FLOW WILL CONTINUE THE CAA.
TEMPERATURES WILL DROP BACK BELOW FREEZING AT MOST SITES WEDNESDAY
MORNING. SURFACE HIGH PRESSURE CENTERED OVER THE NORTHERN PLAINS
WILL BE RIDGING SOUTH AND SHIFTING EAST TOWARD OUR REGION WEDNESDAY.
A SHORTWAVE WILL DROP DOWN THE BACKSIDE OF THE LINGERING UPPER LEVEL
TROUGH OVER THE EASTERN CONUS. THIS WILL RESULT IN SOME MID TO HIGH
LEVEL CLOUDS BACK OVER OUR REGION BUT ALSO SOME REINFORCING COLD
AIR. HIGHS WEDNESDAY MAY REACH THE LOWER 50S BUT WEDNESDAY NIGHT
LOWS WILL DROP INTO THE UPPER 20S AT MOST SITES. /22/
.LONG TERM...THURSDAY THROUGH MONDAY...LONG RANGE GUIDANCE IS IN
GOOD AGREEMENT SHOWING HIGH PRESSURE AT THE SURFACE AND ALOFT MOVING
OVER THE ARKLAMISS THURSDAY...WITH DRY WEATHER EXPECTED THROUGH THE
WEEKEND AS THIS HIGH PRESSURE SLOWLY TRANSITS THE REGION. BELOW
NORMAL TEMPERATURES ARE EXPECTED TO CONTINUE THROUGH SATURDAY AS
NORTHERLY FLOW AT THE SURFACE PERSISTS HELPING FUNNEL COOLER AIR
SOUTH.
THE 00Z OPERATIONAL GFS IS A TOUCH FASTER THAN THE 00Z ECMWF
BRINGING RETURN FLOW OFF THE GULF BACK INTO THE REGION OVER THE
WEEKEND. AS SUCH I THINK GFS MOS TEMPS MIGHT BE A TOUCH ON THE WARM
SIDE SATURDAY AND SUNDAY AND CUT A FEW SITES TOWARD THE COOLER
ENSEMBLE GUIDANCE. EITHER WAY...IT APPEARS HIGH AND LOW TEMPERATURES
WILL TRY AND GET TO NEAR NORMAL FOR THIS TIME OF YEAR SATURDAY NIGHT
THROUGH MONDAY...ALTHOUGH ACTUALLY GETTING APPEARS MOST LIKELY ALONG
AND SOUTH OF THE HIGHWAY 84 CORRIDOR.
THINGS COULD GET INTERESTING EARLY NEXT WEEK AS BOTH THE GFS AND THE
ECMWF SHOW A POTENT S/WV CROSSING THE FOUR CORNERS REGION AND
SUBSEQUENT STRONG LEE-SIDE CYCLOGENESIS DEVELOPING OVER THE CENTRAL
PLAINS. UNFORTUNATELY THE 00Z ECMWF IS MUCH SLOWER ON THE
PROGRESSION OF THIS SYSTEM...WITH THE GFS/GFS ENSEMBLE IN MUCH
BETTER AGREEMENT SHOWING DEEP SURFACE LOW PRESSURE OVER THE CENTRAL
PLAINS BY SUNDAY AFTERNOON. WENT AHEAD AND INCREASED POPS FROM WEST
TO EAST STARTING EARLY MONDAY AS WARM/MOIST AIR IS LIFTED INTO THE
REGION...ALTHOUGH I DID TRIM BACK THE EAST EARLY ON. THE GFS SHOWS
GOOD DYNAMICS FOR SEVERE WEATHER SETTING UP FOR MONDAY AFTERNOON
AHEAD OF THE APPROACHING COLD FRONT...THE MOST IMPRESSIVE BEING THE
LEFT EXIT REGION OF A 140+KT JET STREAK CO-LOCATED WITH 6.5-7.0 C/KM
LAPSE RATES IN THE 700-500MB LAYER...BOTH PARKED OVER SOUTH CENTRAL
MS MONDAY AFTERNOON. HOWEVER...CONSIDERING THE SLOWER ECMWF SOLUTION
ISN'T TOTALLY UNREASONABLE WILL OMIT MENTION OF STRONG TO SEVERE
STORMS IN THE HWO AT THIS TIME AND HOPE FOR BETTER MODEL AGREEMENT
TOMORROW NIGHT. INTERESTED PARTIES ARE ADVISED TO MONITOR THIS
STORM. /BK/
&&
.AVIATION...VFR CONDITIONS WILL CONTINUE THIS AFTERNOON THOUGH
FLIGHT CATEGORIES ARE GRADUALLY GOING DOWN GIVEN ONGOING RAIN MOVING
INTO THE REGION. SKIES WILL REMAIN OVERCAST WITH CEILINGS ABOVE 4KFT
AND SHOULD CONTINUE TO LOWER DURING THE LATE EVENING AND OVERNIGHT.
AS WIDESPREAD RAIN OVERSPREADS THE AREA...CEILINGS WILL REMAIN
BKN-OVC AND CEILINGS WILL BE MVFR TO IFR. VISIBILITIES WILL DECREASE
IN THE RAIN BUT LIKELY REMAIN AROUND 4-6SM. IN SOME OF THE HEAVIER
RAIN THERE COULD BE LOWER VIS BUT SHOULD BE STILL ABOVE 2SM. AS THE
RAIN MOVES OUT EARLY TUESDAY...THERE COULD BE SOME MIXTURE OF SNOW
AS WELL AND THIS MAY DROP VISIBILITIES INTO THE MVFR TO IFR RANGE.
WINDS WILL BE OUT OF THE NORTH TO NORTHEAST AND BREEZY WITH SPEEDS
AROUND 15KT. CONDITIONS WILL IMPROVE THROUGH THE DAY TUESDAY AS
PRECIP BEGINS TO MOVE OUT OF THE AREA. /28/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 37 44 31 52 / 100 49 0 0
MERIDIAN 36 43 31 51 / 100 69 4 0
VICKSBURG 36 46 32 52 / 100 33 0 0
HATTIESBURG 40 48 31 55 / 100 33 8 0
NATCHEZ 36 45 31 53 / 99 25 0 0
GREENVILLE 36 45 32 51 / 74 28 0 0
GREENWOOD 36 43 31 49 / 80 39 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY FROM 6 AM TO 6 PM CST TUESDAY FOR MSZ026-030-
031.
LAKE WIND ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST TUESDAY
FOR MSZ043-049-052.
LA...LAKE WIND ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST TUESDAY
FOR LAZ009.
AR...LAKE WIND ADVISORY FROM 6 AM TO 6 PM CST TUESDAY FOR ARZ075.
&&
22/BK/28Hazardous weather outlook, Mar 1, 2:53 PM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
253 PM CST MON MAR 1 2010
ARZ074-075-LAZ007>009-015-016-023>026-MSZ040>043-047>066-072>074-
022100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
253 PM CST MON MAR 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND TUESDAY
SUSTAINED WIND SPEEDS AROUND 20 MPH WITH HIGHER GUSTS CAN BE EXPECTED
ON LARGER LAKES THIS EVENING THROUGH TUESDAY AFTERNOON. A LAKE WIND ADVISORY
HAS BEEN ISSUED FOR THE LARGER LAKES BEGINNING THIS EVENING AND
ENDING AT 6PM TUESDAY. GUSTY NORTHEAST WINDS ARE EXPECTED TO DEVELOP
AS AN INTENSE LOW PRESSURE SYSTEM TRACKS TO THE EAST ALONG THE
NORTHERN GULF.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT SUNDAY.
MSZ018-019-025>039-044>046-022100-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-LEAKE-NESHOBA-KEMPER-
253 PM CST MON MAR 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MISSISSIPPI.
.DAY ONE...TONIGHT AND TUESDAY
A WINTRY MIX OF RAIN AND SNOW WILL DEVELOP AFTER MIDNIGHT...POSSIBLY
CHANGING OVER TO LIGHT SNOW BEFORE ENDING EARLY TUESDAY. SNOWFALL
WILL MELT QUICKLY WITH ONLY LIGHT ACCUMULATIONS OF LESS THAN AN INCH
POSSIBLE ON GRASSY AND ELEVATED SURFACES BEFORE TEMPERATURES WARM
LATE TUESDAY MORNING.
IN ADDITION...SUSTAINED WIND SPEEDS AROUND 20 MPH WITH HIGHER GUSTS CAN BE
EXPECTED ON LARGER LAKES THIS EVENING THROUGH TUESDAY. A LAKE WIND
ADVISORY HAS BEEN ISSUED FOR THE LARGER LAKES BEGINNING THIS EVENING
AND ENDING AT 6PM TUESDAY. GUSTY NORTHEAST WINDS ARE EXPECTED TO
DEVELOP AS AN INTENSE LOW PRESSURE SYSTEM TRACKS TO THE EAST ALONG
THE NORTHERN GULF.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT SUNDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
28/22
In the hours before
Special weather statement, Mar 1, 1:41 PM CST, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
141 PM CST MON MAR 1 2010
MSZ066-074-012010-
JONES MS-FORREST MS-
141 PM CST MON MAR 1 2010
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO NICKEL SIZE HAIL
WAS LOCATED 3 MILES NORTHWEST OF MACEDONIA AT 141 PM CST...MOVING
NORTHEAST AT 70 MPH.
PEOPLE IN NORTHEASTERN FORREST AND EASTERN JONES COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
BYB
Local storm report, Mar 1, 1:54 PM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
154 PM CST MON MAR 01 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL HATTIESBURG 31.31N 89.31W
03/01/2010 E0.88 INCH FORREST MS EMERGENCY MNGR
MULTIPLE REPORTS OF DIME TO NICKEL SIZE HAIL FALLING
AROUND HATTIESBURG AREA
&&
BRYANTStrong Wind, Marion
- When
- March 1, 7:36 PM CST to 7:47 PM CST
- Where
- Marion forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 31.231, -89.822 (the zone’s center; the record gives no point)
Several trees were reported down around Sandy Hook including one across Highway 43.
Strong Wind, Lamar
- When
- March 1, 7:58 PM CST to 8:15 PM CST
- Where
- Lamar forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 31.206, -89.509 (the zone’s center; the record gives no point)
There were several trees blown down and some power outages in the southwest corner of the county.
Strong Wind, Forrest
- When
- March 1, 8:28 PM CST to 8:30 PM CST
- Where
- Forrest forecast zone
- Measured
- 36 kt (41 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.189, -89.258 (the zone’s center; the record gives no point)
Two trees were reported blown down around Petal.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Louisiana, March 1, 2010$50,000 · 61 kt wind · 6 events
- Flooding in Arkansas, March 1 to 7, 2010$30,000 · 3 events
- Coastal Flood in Massachusetts, March 1, 2010$20,000 · 2 events
- High Surf in Hawaii, March 1 to 3, 201015 events
- Drought in Colorado, March 1 to 31, 201013 events
- Strong Wind in Mississippi, March 1, 2010$15,000 · 3 events
- Drought in Hawaii, March 1 to 31, 201011 events
- Drought in Utah, March 1 to 31, 20107 events
- High Wind in Maine, March 1, 201052 kt wind · 6 events
- Drought in Wisconsin, March 1 to 31, 20104 events
- Blizzard and High Wind in Alaska, March 1 to 3, 201075 kt wind · 3 events
- Winter Weather in Texas, March 1, 20102 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215108, 215109, 215110.